ICU · Toxicology
Paracetamol (Acetaminophen) Overdose
Also known as Acetaminophen overdose · Paracetamol poisoning · N-acetylcysteine · NAC · Rumack-Matthew nomogram · NAPQI · Hepatotoxicity · Acute liver failure · King's College Criteria · Centrilobular necrosis · Glutathione depletion · Modified-release paracetamol · Anaphylactoid reaction · Panadol Osteo · CYP2E1
Paracetamol (acetaminophen) overdose — the commonest overdose and a leading cause of the acute liver failure. The metabolism to the toxic NAPQI via the CYP2E1 and the detoxification by the glutathione; the depletion of the glutathione in the overdose and the centrilobular hepatocyte necrosis. The clinical course (the four phases). The Rumack-Matthew nomogram and the treatment line. The N-acetylcysteine (the NAC) — the antidote that replenishes the glutathione, its timing (the effective within 8 hours), and the rate-related anaphylactoid reactions. The King's College criteria for the liver transplant. The management of the staggered and the massive ingestion.
Checked against its sources on 2 Sept 2026
Practise this topic
On this page
Study tools
Your progress
Saved on this device.
Target exams
Overview & definition
Paracetamol (acetaminophen) overdose is the commonest overdose in the developed world and the leading single cause of acute liver failure. Most patients do well — but give N-acetylcysteine (NAC) within 8 hours of ingestion and hepatotoxicity is prevented almost entirely. That 8-hour window is the whole job: recognise the overdose, plot the level, treat early.[1]
References15ShowHide
- [1]Dart RC, Mullins ME, Matoushek T, et al. Management of Acetaminophen Poisoning in the US and Canada: A Consensus Statement JAMA Netw Open, 2023.PMID 37552484
- [2]Yarema M, Chopra P, Sivilotti ML, et al. Anaphylactoid Reactions to Intravenous N-Acetylcysteine during Treatment for Acetaminophen Poisoning J Med Toxicol, 2018.PMID 29423816
- [3]Fox EJ, Dalton AM, Mullins ME, et al. Out-of-hospital assessment and triage of paracetamol (acetaminophen) exposure in the United States and Canada: a consensus guideline Clin Toxicol (Phila), 2025.PMID 40047505
- [4]Bateman DN, Dart RC, Dear JW, et al. Fifty years of paracetamol (acetaminophen) poisoning: the development of risk assessment and treatment 1973-2023 Clin Toxicol (Phila), 2023.PMID 38197864
- [5]Smilkstein MJ, Knapp GL, Kulig KW, Rumack BH Efficacy of oral N-acetylcysteine in the treatment of acetaminophen overdose. Analysis of the national multicenter study (1976 to 1985) N Engl J Med, 1988.PMID 3059186
- [6]Bateman DN, Carroll R, Pettie J, et al. Effect of the UK's revised paracetamol poisoning management guidelines on admissions, adverse reactions and costs of treatment Br J Clin Pharmacol, 2014.PMID 24666324
- [7]Bateman DN, Dear JW, Carroll R, et al. Impact of reducing the threshold for acetylcysteine treatment in acute paracetamol poisoning: the recent United Kingdom experience Clin Toxicol (Phila), 2014.PMID 25200454
- [8]Chiew AL, Isbister GK, Page CB, et al. Modified release paracetamol overdose: a prospective observational study (ATOM-3) Clin Toxicol (Phila), 2018.PMID 29451045
- [9]Chiew AL, Isbister GK, Kirby KA, et al. Massive paracetamol overdose: an observational study of the effect of activated charcoal and increased acetylcysteine dose (ATOM-2) Clin Toxicol (Phila), 2017.PMID 28644687
- [10]Bernal W, Donaldson N, Wyncoll D, et al. Blood lactate as an early predictor of outcome in paracetamol-induced acute liver failure: a cohort study Lancet, 2002.PMID 11867109
- [11]Hoegberg LCG, Gosselin S, Buckley NA, et al. Recommendations from the Clinical Toxicology Recommendations Collaborative on the administration of activated charcoal in acute oral overdose Clin Toxicol (Phila), 2026.PMID 41906697
- [12]O'Grady JG, Alexander GJM, Hayllar KM, et al. Early indicators of prognosis in fulminant hepatic failure Gastroenterology, 1989.PMID 2490426
- [13]Wendon, J, Cordoba J, Dhawan A, et al. EASL Clinical Practical Guidelines on the management of acute (fulminant) liver failure J Hepatol, 2017.PMID 28417882
- [14]Mohsenin V Assessment and management of cerebral edema and intracranial hypertension in acute liver failure J Crit Care, 2013.PMID 23683564
- [15]Macquillan GC, Seyam MS, Nightingale P, et al. Blood lactate but not serum phosphate levels can predict patient outcome in fulminant hepatic failure Liver Transpl, 2005.PMID 16123967